advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Centreville, Virginia, USA:

I am a 46 year old female, just diagnosed with type 2 diabetes and while I am not overweight at all, I have a history of eating a lot of sweets from childhood on up so I guess it finally caught up to me. Nobody in my family has had this with the exception of two sisters having gestational diabetes.

I am not able to see a dietitian or an endocrinologist for a few weeks so I have been "winging" it as far as my eating habits -- eating on a schedule, eating so many carbs per meal/snack, and I hope this will help bring my levels down to near normal along with using the treadmill every day for 30 minutes. I also developed slight depression upon learning about this disease, along with a sinus infection and the onset of menopause setting in. Wow -- lots to deal with. For the diabetes, my doctor put me on glyburide, then my gynecologist gave me Prozac (to help alleviate the depression) and a hormone replacement pill. In addition I am taking an antibiotic for the sinus infection.

With all that said, I really don't know how I'm supposed to feel physically, much less mentally. I realize two of these medications are temporary, thank goodness, but my concern is how is all of this is affecting my blood glucose levels. Is there anything I should be concerned with? I know Prozac is for depression, but now I'm wondering if I should be on something like Paxil instead, for anxiety. Any thoughts, information would be greatly appreciated.

Answer:

One thing I did not hear you say is that you are routinely monitoring your blood sugars. If not, you should find somebody who will instruct you ASAP. It is my opinion that you should not be taking medication to lower sugars without a tool to measure your progress. The fact that you have two sisters with a history of gestational diabetes (a strong predictor of type 2 diabetes in the future) is a positive history from my viewpoint.

Just having blood sugars that are high can cause you some emotional lability, let alone the menopause issue. My advice would be to find a diabetes education team near your home and hook up with someone there who can give you the education you need (and what you are asking for).

JTL

DTQ-20020325114135
Original posting 14 Apr 2002
Posted to Daily Care and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.